Michigan, 2014

Strong Wind in Michigan, April 28 to 29, 2014

April 28 to 29, 2014 · NWS MQT · 1 event in 1 county or zone

On April 28th east winds gusting near 40 mph at times pushed a eight-foot tall ice shove from Lake Superior onshore to the east side of the Keweenaw Peninsula where the ice damaged camps near the Rice Lake/Gay area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

On April 28th east winds gusting near 40 mph at times pushed a eight-foot tall ice shove from Lake Superior onshore to the east side of the Keweenaw Peninsula where the ice damaged camps near the Rice Lake/Gay area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 28, 12:36 PM EST, 24 minutes earlier.

Area forecast discussion, Apr 28, 12:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
136 PM EDT MON APR 28 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 511 AM EDT MON APR 28 2014

WV IMAGERY AND RUC ANALYSIS INDICATED A NEGATIVE TILT MID/UPPER
LEVEL TROUGH FROM THE NW CONUS THROUGH THE CENTRAL PLAINS WITH A
CLOSED LOW OVER NEBRASKA. DOWNSTREAM A RIDGE EXTENDED FROM THE SE
CONUS THROUGH WRN LAKES INTO MANITOBA. AT THE SFC...A BRISK ERLY
FLOW PREVAILED THROUGH THE NRN LAKES BETWEEN HIGH PRES OVER HUDSON
BAY AND A DEEP LOW OVER ERN NEBRASKA. ISENTROPIC ASCENT AS NOTED ON
THE 295K SFC HAS PRODUCED SEVERAL BANDS OF LIGHT PCPN OVER UPPER MI
THIS MORNING BUT THIS PCPN HAS FALLEN MAINLY AS JUST
SPRINKLES/FLURRIES AS IT ENCOUNTERS VERY DRY AIR BELOW 750 MB.

TODAY...MODELS CONSISTENT SHOWING SYSTEM OVER ERN NEBRASKA STALLING
AND BEGINNING TO OCCLUDE TODAY. MODELS SHOW WEAKENING ISENTROPIC
ASCENT OVER UPR MI AND A LACK OF 850-700 MB MOISTURE ADVECTION INTO
THE REGION. THIS FACT ALONG WITH MID-LVL RDG GENERALLY STAYING IN
PLACE SHOULD KEEP MUCH OF THE CWA DRY TODAY. INCREASING 850-700 MB
MOISTURE ADV AND ISENTROPIC ASCENT COULD BRING IN A BETTER CHC OF
RAIN TOWARD 00Z THIS EVENING OVER MAINLY FAR SCNTRL CWA.

TONIGHT...MODELS SHOW MORE SUBSTANTIAL SHORTWAVE LOBE ROTATING
NORTHWARD AHEAD OF PLAINS CLOSED LOW WHICH IN TURN WILL PROPEL 850
MB WARM FRONT NORTHWARD INTO THE SE CWA LATE TONIGHT. INCREASING
ISENTROPIC ASCENT AND 850-700 MB MOISTURE ADVECTION SPREADING IN
FROM THE SSE AHEAD OF THE WARM FRONT WILL BRING INCREASING RAIN CHCS
INTO SCNTRL CWA THIS EVENING SPREADING INTO THE REST OF THE SE HALF
OF THE CWA OVERNIGHT TONIGHT. THICKNESS VALUES AND SOUNDINGS SUGGEST
SNOW MAY MIX WITH RAIN OVER NCNTRL AND NW CWA LATE TONIGHT BUT PCPN
SHOULD BE LIGHT THAT ANY SNOW AMTS WILL HAVE LITTLE IMPACT ON TRAVEL.
MODEL QPF INDICATES SCNTRL CWA COULD SEE FROM .25 TO PERHAPS .75 OF
AN INCH OF RAINFALL TONIGHT WHICH WILL ADD TO RUNOFF FOR AREA STREAMS
AND RIVERS INTO MIDWEEK.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 358 AM EDT MON APR 28 2014

FOCUSED ATTENTION ON TUE-WED NIGHT TIME FRAME AS MOST SIGNIFICANT
PRECIP IS EXPECTED DURING THAT TIME.

THE SETUP FOR MID WEEK IS QUITE INTERESTING ACROSS THE CONUS AS A
DEEP CLOSED UPPER LOW IS OVER THE CENTRAL CONUS...BORDERED ON THE
W...N AND E BY AMPLIFIED UPPER RIDGING. ALSO...AT THE START OF THE
LONG TERM /12 TUE/...THE UPPER LOW WILL BE ABSORBING A WEAK UPPER
LOW THAT ORIGINATED OVER QUEBEC. THE SYSTEM WILL BE QUITE WRAPPED
UP...WITH GREAT MOISTURE TRANSPORT FROM BOTH THE GULF OF MEXICO AND
THE ATLANTIC THAT FOCUSES OVER THE LOWER GREAT LAKES BEFORE
WRAPPING W ACROSS THE CWA AND EVENTUALLY TO THE W OF THE LOW /WHICH
IS OVER IA AT 12Z TUE/. PRECIP TUE WILL BE PRIMARILY FORCED BY
50-60KT 900-700MB WINDS...RESULTING IN GOOD MOISTURE TRANSPORT IN
THIS LAYER AS WELL AS STRONG ISENTROPIC ASCENT AS ISENTROPIC
SURFACES INCREASE IN HEIGHT BY AROUND 1KM FROM UPSTREAM TO
DOWNSTREAM ACROSS THE CWA. PWAT VALUES WILL BE 0.75-1.00 INCHES...OR
GENERALLY 150-200 PERCENT OF NORMAL. ANOTHER SIGNIFICANT FORCING
MECHANISM IS A SHORTWAVE THAT MODELS SHOW MOVING ACROSS THE CWA
TUE...WHICH LEADS TO STEEP 700-500MB LAPSE RATES OF JUST OVER 7C/KM.
ADDITIONALLY...THE LEFT EXIT REGION OF AN UPPER JET WILL BE ACROSS
THE CWA. ALL THESE INGREDIENTS COME TOGETHER TO PRODUCE SIGNIFICANT
QPF AMOUNTS FROM THE MODELS LATE MON NIGHT INTO TUE. THE MOST PRECIP
SHOULD FALL NEAR LAKE MICHIGAN WHERE THE BEST FORCING AND MOISTURE
IS EXPECTED. EVEN THE LOWER RES MODELS /THAT TYPICALLY DO NOT
PERFORM AS WELL IN THIS TYPE OF SITUATION/ HAVE UP TO AN INCH OF QPF
NEAR LAKE MICHIGAN...WHILE THE NAM HAS THE MOST QPF AT 2.25 INCHES.
WILL GO WITH A CONSENSUS APPROACH OF GFS/ECMWF AND REGIONAL GEM
/WHICH HAS UP TO 1.85 INCHES/...WHICH INCORPORATES MON NIGHT /SHORT
TERM/. THE ECMWF/GFS HAVE THE BEST PRECIP LATE MON NIGHT INTO TUE
MORNING...WHILE THE NAM HAS THE BEST PRECIP ON TUE. THE REGIONAL GEM
IS BETWEEN THE NAM AND GFS/ECMWF. A COMPLICATING FACTOR TO THIS TIME
FRAME IS THAT MODEL TEMP PROFILES FAVOR PRECIP TO BE SNOW OVER WRN
UPPER MI AND RAIN NEAR LAKE MICHIGAN AND E...WITH A MIX BETWEEN. DUE
TO SFC TEMPS BEING NEAR OR ABOVE FREEZING AND STRONG SOLAR EFFECTS
THIS TIME OF YEAR...ACCUMULATIONS ON PAVED SURFACES SHOULD BE
MINIMAL...BUT GRASSY SURFACES OVER THE HIGHER TERRAIN OF WRN UPPER
MI COULD SEE 2-3 INCHES OF SNOW. GIVEN VERY MINIMAL EXPECTED IMPACTS
TO TRAVEL...WILL CONTINUE TO NOT MENTION SNOW IN THE HWO. DEPENDING
ON EXACT PRECIP AMOUNTS...COULD SEE SOME SIGNIFICANT RISES ON AREA
RIVERS.

ANOTHER SHOT AT GOOD ISENTROPIC ASCENT AND A STRONG SHORTWAVE ARE
SHOWN BY MODELS FOR WED AS THE UPPER LOW CONTINUES TO WEAKEN AND
BEGINS MOVING NE TOWARD THE CWA. SIGNALS FOR PRECIP AMOUNTS AND
TRENDS ARE A LOT MORE MUDDLED ON WED INTO WED NIGHT AS THE CWA WILL
BE MORE REMOVED FROM THE BEST MOISTURE TRANSPORT...WHICH WILL BE
MORE FOCUSED E AND N OF THE CWA. THINK THAT MUCH OF THE CWA WILL SEE
PRECIP...WITH POTENTIAL FOR UP TO AN INCH OF ADDITIONAL PRECIP
DURING THIS TIME PERIOD. USED A BROAD CONSENSUS OF GUIDANCE DURING
THIS PERIOD.

THE UPPER LOW WILL CONTINUE TO WEAKEN AND MOVE SLOWLY NE INTO LATE
WEEK BEFORE ADDITIONAL UPPER LEVEL ENERGY MOVES INTO THE REGION LATE
THIS WEEK INTO THE WEEKEND...LEADING TO CONTINUED WET WEATHER...BUT
AMOUNTS WILL BE LOWER THROUGH THE REST OF THE WEEK. USED A CONSENSUS
OF GUIDANCE FOR THIS PERIOD.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 135 PM EDT MON APR 28 2014

VFR CONDITIONS WILL PREVAIL UNTIL LATE TONIGHT. THERE COULD BE SOME
INTERMITTENT LIGHT RAIN/SPRINKLES AT KIWD THIS MORNING BUT OTHERWISE
MID CLOUDS AND VFR CONDITIONS WILL PREVAIL. INCREASING MOISTURE AHEAD
OF A WARM FRONT WILL BRING AN INCREASING CHANCE OF RAIN RAIN LATE
TONIGHT AT ALL TAF SITES AS CIGS LOWER TO MVFR. A MIX OF RAIN AND
SNOW WILL MOVE IN DURING THE MORNING WITH CIGS LIKELY LOWERING INTO
THE IFR RANGE WITH VSBY REMAINING MVFR. THE BEST CHANCE FOR SNOW
WILL BE OVER THE WEST TOWARD CMX AND ESPECIALLY IWD.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 511 AM EDT MON APR 28 2014

EAST TO NORTHEAST WINDS WILL INCREASE TONIGHT AS LOW PRESSURE
DEEPENS OVER THE PLAINS. EXPECT ENE GALES TO 35KTS OVER MUCH OF WRN
LAKE SUPERIOR INTO TUE MORNING. THERE IS ALSO A CHANCE FOR ENE GALES
TO 35 KNOTS OVER CENTRAL LAKE SUPERIOR FOR LATE TONIGHT INTO TUE SO
HAVE ISSUED A GALE WATCH FOR LSZ264-266 WINDS SHOULD GRADUALLY
DIMINISH LATE TUE AS THE LOW PRESSURE SYSTEM LIFTS TO THE NORTH
TOWARD THE WRN GREAT LAKES AND THE PRES GRADIENT WEAKENS. HOWEVER
WINDS TO 30 KNOTS ARE STILL EXPECTED INTO TUE EVENING. WINDS ARE
EXPECTED TO DROP OFF TO 25 KNOTS OR LESS FROM WED INTO FRI AS THE
LOW FILLS AND REMAINS NEAR UPPER MICHIGAN.
&&

.HYDROLOGY...
ISSUED AT 358 AM EDT MON APR 28 2014

RUNOFF FROM RECENT SNOWMELT AND RAINFALL CONTINUES TO FLOW THROUGH
THE GROUND...SO DESPITE THE RECENT COOLER WEATHER...SOME AREA
STREAMS AND RIVERS REMAIN HIGH. LOCATIONS THAT ARE STILL NEAR OR
ABOVE BANKFULL AT THIS TIME INCLUDE THE STURGEON RIVER NEAR
CHASSELL...THE PAINT RIVER NEAR CRYSTAL FALLS AND THE STURGEON RIVER
NEAR NAHMA JUNCTION. AT LEAST THROUGH TONIGHT THESE RIVERS ARE NOT
EXPECTED TO REACH FLOOD STAGE...BUT THESE AND OTHER RIVERS WILL
START TO RISE AGAIN LATER THIS WEEK AS A LOW PRESSURE SYSTEM AND
WIDESPREAD PRECIPITATION AFFECT UPPER MICHIGAN. TOTAL LIQUID
EQUIVALENT PRECIPITATION AMOUNTS COULD REACH 1 TO 2 INCHES BY
THURSDAY. THE PRECIPITATION WOULD ADD TO THE FLOOD RISK. WHILE
WIDESPREAD AND AREAL FLOODING IS NOT EXPECTED...RFC ENSEMBLE
FORECASTS DO SHOW SIGNIFICANT RISES ON A FEW OF THE RIVERS IF HIGHER
QPF FROM THE MODELS VERIFIES. THOSE LIVING AROUND
RIVERS...CREEKS...AND STREAMS SHOULD MONITOR RIVER LEVELS THIS WEEK.

REPORTS INDICATE LITTLE ICE REMAINS ON AREA RIVERS...SO THE ICE JAM
FLOODING THREAT HAS GREATLY DIMINISHED. THE ONLY EXCEPTION MIGHT BE
AT THE MOUTHS OF RIVERS THAT FLOW INTO THE GREAT LAKES WHERE
SIGNIFICANT ICE REMAINS AT THE SHORE OR JUST OFFSHORE.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
  GALE WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
     LSZ264>266.

  GALE WARNING UNTIL 8 PM EDT /7 PM CDT/ TUESDAY FOR LSZ162-263.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...VOSS
LONG TERM...TITUS
AVIATION...JLB
MARINE...VOSS
HYDROLOGY...TITUS
Hazardous weather outlook, Apr 28, 3:55 AM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
455 AM EDT MON APR 28 2014

MIZ001>007-009>014-084-085-290900-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
455 AM EDT MON APR 28 2014 /355 AM CDT MON APR 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT HIGHER FLOWS ON AREA RIVERS AND STREAMS DUE TO SNOW MELT RUNOFF.
MONITOR RIVER LEVELS AND STAY TUNED FOR RIVER FORECAST UPDATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PROLONGED PERIOD OF HIGHER RIVER FLOWS WILL CONTINUE DUE TO SNOW
MELT RUNOFF. ADDITIONAL RUNOFF MAY OCCUR AS WIDESPREAD PRECIPITATION
AFFECTS MOST OF UPPER MICHIGAN FROM TUESDAY THROUGH THURSDAY. MONITOR
RIVER LEVELS AND STAY TUNED FOR RIVER FORECAST UPDATES.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-290900-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
455 AM EDT MON APR 28 2014 /355 AM CDT MON APR 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST GALES TO 35 KNOTS ARE EXPECTED OVER WESTERN LAKE SUPERIOR. SEE
THE LATEST MARINE WEATHER MESSAGE AND FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTHEAST GALES TO 35 KNOTS ARE EXPECTED OVER WESTERN AND CENTRAL
LAKE SUPERIOR ON TUESDAY. SEE THE LATEST MARINE WEATHER MESSAGE AND
FORECAST FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-290900-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
455 AM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EASTERLY GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE TOWARD THE OPEN
WATERS OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EASTERLY GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE INTO TUESDAY
TOWARD THE OPEN WATERS OF LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Keweenaw

When
April 28, 1:00 PM EST to April 29, 12:00 AM EST
Where
Keweenaw forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$25,000
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

East winds gusting near 40 mph at times pushed a eight-foot tall ice shove from Lake Superior onshore to the east side of the Keweenaw Peninsula where the ice damaged camps near the Gay/Rice Lake area.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525186.